Published in the January 2006 issue of Today’s Hospitalist
A 67-year old woman has been hospitalized for three days with community-acquired pneumonia and is waiting to be discharged. Suddenly the nurse, who finds the patient unresponsive with rhythmic shaking in all four limbs, calls you to the bedside.
The patient has a history of chronic obstructive lung disorder, is a long-time smoker, and is taking medications for her pneumonia. She has no known allergies, and no history of similar spells or family history of neurologic disease.
You observe her for three minutes, but the seizure doesn’t stop. What should you do first, and what further interventions should you use if the seizure persists?
Drug therapy for status epilepticus
The above scenario was presented by S. Andrew Josephson, MD, at a presentation on neurologic emergencies during the University of California, San Francisco’s annual meeting on managing hospitalized patients last September. He used the case to illustrate status epilepticus, a condition that is important for hospitalists not only because of its high incidence and mortality rate, but because much of the evidence about how to treat it has changed.
To treat the patient, he said, IV lorazepam is the drug of choice. That represents a big change from just 10 years ago, when valium would have been considered the best initial treatment. As an example of just how much treatment for status epilepticus has changed, Dr. Josephson noted that well-known protocols published as recently as 1998 are already out of date.
While treatments have changed, so has the notion of timing when treating status epilepticus. Dr. Josephson, a clinical neurovascular fellow in UCSF’s department of neurology, said that five years ago, many physicians would not have necessarily recognized that the patient was suffering status unless a seizure persisted for more than 20 minutes.
Today, a growing number of physicians realize the importance of treating status much more aggressively “and within a much shorter timeframe. “The longer a seizure persists,” Dr. Josephson explained, “the more neuronal death “and ultimately morbidity ” occurs, and the more difficult it’s going to be to stop the seizure with medication.”
To help hospitalists diagnose and treat status epilepticus, he described what he called “a real-world” algorithm that identifies a series of interventions that can be used just minutes apart if needed.
The treatment sequence
• Start with lorazepam. Generalized tonic clonic seizures usually last from 30 seconds to two minutes, Dr. Josephson explained. “Anything longer than that,” he said, “and you should consider status. Benzodiazepines are extraordinarily effective in stopping these seizures right off the bat.” Start with IV lorazepam in 1 mg to 2 mg doses every two minutes and continue to titrate up until 6 mg to 8 mg, or whatever you’re comfortable with from a respiratory standpoint.
• Move to fosphenytoin. If lorazepam doesn’t stop the seizing, the next step is to load the patient with IV fosphenytoin. This IV formulation of Dilantin is different than generic Dilantin. You should dose at about 18 mg/kg to 20 mg/kg, said Dr. Josephson, who pointed out that emergency departments routinely undertreat with fosphenytoin.
While EDs tend to use a standard 1 gram dose, he explained that a person who weighs between 60 kg and 70 kg will need at least 50 percent more of the drug. “The most common thing I do when I’m called to the emergency department for status,” he said, “is to load patients up with the dose of fosphenytoin they should have been given the first time around.”
Why use fosphenytoin and not generic Dilantin? Giving generic IV Dilantin through a peripheral line, Dr. Josephson said, “is very caustic to your IV and has a high rate of infiltration. It’s really ugly.”
Hospitals will argue about the cost of fosphenytoin compared to generic Dilantin, but he said it’s a spurious argument when you consider the probable incidence of even one infiltration a year. Another big plus: Fosphenytoin can be loaded very quickly “at 150 mg/minute “as opposed to Dilantin, so patients can get the full load within five to 10 minutes.
• General anesthetic and intubation. If seizing persists, some physicians may choose to give more fosphenytoin or even a small dose of phenobarbital.
“Now you’re about 10 or 11 minutes into the spell,” Dr. Josephson said. “Most of us would move directly to general anesthetics and intubation if the generalized tonic-clonic movements do not stop.”
The two most effective agents “and the ones with the most evidence behind them “are IV midazolam (Versed) and IV propofol. Once patients are under general anesthesia, he said, it’s time to call the neurologist. “Patients usually need an EEG hooked up to make sure they’re not in non-convulsive status epilepticus,” Dr. Josephson added.
Working up a first seizure
Once the seizing stops, you need to figure out what caused it in the first place. The key question: Is this the patient’s first seizure, or is she a known epileptic? Plan on doing a very different workup for each of those two options.
If it’s the patient’s first seizure “the most common scenario you’ll see in the hospital “begin by taking a careful seizure history. Ask nurses, family members or anyone else who may have been in the room what the patient looked like before the seizure began, and what was going on during and after the spell. This is to distinguish seizures from other mimicking conditions such as syncope.
Next, find out what medications the patient is taking. “The most common reason why someone will have the first seizure of their life on your service is a medicine that we gave them in the hospital,” Dr. Josephson said. “Typically, it’s an antibiotic or other drug that lowers the seizure threshold.”
Then look for focal signs. “If the patient has focal signs, that means it was a partial seizure at onset that secondarily spread to the whole brain,” he explained. That also means there is some focal lesion “a brain tumor, hemorrhage, or abscess “you need to “spend a lot of time looking for,” usually by ordering a CT with contrast.
“You can also do an MRI,” Dr. Josephson said, “but these patients need to be evaluated relatively quickly, so I tend to begin with a contrast-enhanced CT scan.”
Look for provokers
In working up a patient who’s just had her first seizure, look for provokers. Head trauma is common, so always ask about it. Alcohol withdrawal seizures are also common, as are cocaine- and amphetamine-induced seizures, so order a urine toxicity screen and obtain an alcohol history.
You also need a complete blood count to look for infection, as well as electrolytes, including calcium, magnesium and phosphorus. The most common electrolyte abnormalities causing seizures are hyponatremia, hypoglycemia, hypomagnesemia, and low or high calcium.
“If you’re not sending out a calcium/magnesium/ phosphorus,” he said, “you’re missing three of the five most common electrolyte abnormalities that will cause a seizure.”
And unless there is an obvious provoker to treat, Dr. Josephson maintains a very low threshold for a lumbar puncture in someone who has just had a first seizure. A patient whose sodium is 119 won’t need an LP, “but if your quick workup doesn’t yield anything, all of these patients should get tapped.” It’s very common for meningitis and encephalitis to present with seizures.
And keep in mind that these patients down the road will need an outpatient workup with an EEG, an MRI and a neurology consult if no obvious provoker is identified.
For a patient with known epilepsy, there are two common reasons why someone would have a seizure: They’re not taking their medications or they have some sort of systemic infection that has lowered their seizure threshold.
To address non-compliance, find out what anti-epileptics the patient is taking, including dosages, and send levels if possible to gauge compliance, keeping the issue of drug interactions in mind.
Next, figure out “what antibiotics or other medications you started in-house would lower the patient’s blood levels of their anti-epileptic,” Dr. Josephson said. “It’s best to talk to the patient’s neurologist before you make any medication changes.”
If you’re trying to diagnose infection, on the other hand, rely on standard tools like chest X-ray and blood cultures, but keep in mind that even a common cold or upper respiratory infection could lower seizure threshold in a patient with epilepsy.
The discharge plan
Anyone who has epilepsy “or anyone who has had status “needs to leave the hospital with a status rescue medication.
“Prescribe a benzodiazepine that family members can administer if a spell lasts more than a minute or two,” Dr. Josephson said, “even before paramedics arrive.” Good rescue medications include a PR valium marketed as Diastat, buccal midazolam, or an IV form of Ativan (lorazepam) that can be given sublingually.
Emergency technicians now also use benzodiazepines earlier. Dr. Josephson cited a study done five years ago at UCSF and San Francisco General Hospital. The research, which was published in the Aug. 30, 2001, New England Journal of Medicine, found that administering benzodiazepines when they find a patient seizing is safe and effective.
Finally, status interventions continue to evolve. “In the next five years,” Dr. Josephson said, “IV valproic acid, which goes by the trade name Depacon, will probably replace IV fosphenytoin in many settings.” Valproic acid may be better tolerated and has a broader spectrum, he added, allowing it to be used with different types of seizures.
This is the first in a series of case studies on neurologic emergencies that hospitalists can encounter in their practice. Future case studies will focus on conditions like Guillain-Barre syndrome, intracranial pressure and hemorrhage.